Puerto Rico, 2012

Flood in Puerto Rico, February 13 to 14, 2012

February 13 to 14, 2012 · NWS SJU · 1 event in 1 county or zone

A weak cold front moved across Puerto Rico which resulted in cloudiness and showers. In addition, light low level winds allowed sea breeze cycle to establish,which enhanced the development of showers mainly along the north coast of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A weak cold front moved across Puerto Rico which resulted in cloudiness and showers. In addition, light low level winds allowed sea breeze cycle to establish,which enhanced the development of showers mainly along the north coast of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 13, 4:07 PM AST, 5 hours 23 minutes earlier.

Area forecast discussion, Feb 13, 4:07 PM AST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
407 PM AST MON FEB 13 2012

.SYNOPSIS...POLAR TROUGH WILL CONTINUE TO PROPAGATE ACROSS THE
CNTRL ATLC WITH MID-UPPER LEVEL RIDGE EXPECTED TO BUILD ACROSS THE
NORTHEAST CARIB BY EARLY NEXT WEEK. SFC FRONT TO THE NORTHWEST
WILL BECOME STATIONARY TONIGHT AND DISSIPATE BY WED.

&&

.DISCUSSION...LOW CLOUDS HAVE MOVED IN AHEAD OF SFC FRONT TO THE
NORTHWEST OF THE AREA. EXPECT THESE TO PERSIST THROUGH AT LEAST MIDDAY
TOMORROW WITH LIGHT SHOWERS OR DRIZZLE ACROSS THE ATLC COASTAL
WATERS AND AREAS NORTH OF THE CORDILLERA ON NORTHEAST UPSLOPE
WINDS. EXPECT LOW CLOUDS TO BE SLOW TO MIX OUT TOMORROW WHICH
COULD HAVE A SIGNIFICANT IMPACT ON TEMPS AND THUS POTENTIAL FOR
AFTERNOON CONVECTION. DESPITE THE INCREASE IN LOW LEVEL MOISTURE
GLOBAL AND HI-RES MODELS ARE NOT TOO ENTHUSIASTIC IN GENERATING
CONVECTIVE PRECIP TOMORROW. EXPECT WILL SEE BETTER CHANCES OF
PRECIP WED AS THERE SHOULD BE MORE HEATING WITH PLENTY OF LOW
LEVEL MOISTURE AVAILABLE.

THINGS BEGIN TO DRY OUT THU BUT THERE MIGHT BE JUST ENOUGH LOW
LEVEL MOISTURE TO GENERATE A FEW SHOWERS ACROSS THE SOUTH. THINGS
REALLY DRY OUT FOR THE WEEKEND AS AREA BECOMES UNDER UPPER
CONFLUENCE. MID-UPPER LEVEL HIGH PRES THEN BUILDS OVERHEAD OVR THE
WEEKEND PUTTING A STRONG LID ON CONVECTION. EXTENDED GRIDS ARE
LIKELY TOO PESIMISTIC IN RAINFALL CHANCES AND WILL LIKELY NEED TO
BE SCALED BACK SIGNIFICANTLY OVER THE NEXT SVRL DAYS.

&&

.AVIATION...HI-RES MODELS DO NOT SHOW CIGS DROPPING BELOW 3KFT AT
ANY OF THE TAF SITES TONIGHT OR TOMORROW SO HAVE KEPT CIGS IN VFR
CATEGORY BUT EXPECT BKN-OVC050. WINDS WILL BE LIGHT AND VARIABLE.

&&

.MARINE...SEAS WILL BUILD RAPIDLY THIS EVENING TO 10-12 FEET
IN NORTHWEST SWELLS ACROSS THE ATLC COASTAL WATERS. THIS RAPID
INCREASE IN SEAS WILL COINCIDE WITH HIGH TIDE EARLY TUE MORNING
WHICH COULD CAUSE SOME MINOR FLOODING. SMALL CRAFT OPERATORS SHOULD
RETURN TO SAFE HARBOR BEFORE SUNSET AND REMAIN IN PORT THROUGH
TOMORROW. PEOPLE ARE STRONGLY ENCOURAGED TO STAY OUT OF THE WATER
TONIGHT AND TUE DUE TO STRONG RIP CURRENTS. REFER TO COASTAL FLOOD
HAZARD MESSAGES FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  71  81  71  80 /   0  10  30  30
STT  73  82  73  82 /   0   0  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-WESTERN INTERIOR.

     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 8 AM AST
     TUESDAY FOR CULEBRA-MAYAGUEZ AND VICINITY-NORTH CENTRAL-
     NORTHEAST-NORTHWEST-SAN JUAN AND VICINITY-WESTERN INTERIOR.

     HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM AST WEDNESDAY
     FOR VIEQUES.

VI...HIGH SURF ADVISORY UNTIL 6 AM AST WEDNESDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 8 AM AST
     TUESDAY FOR ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM AST WEDNESDAY
     FOR ST CROIX.

COASTAL WATERS...

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM AST THURSDAY
     FOR ANEGADA PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM AST WEDNESDAY
     FOR CARIBBEAN WATERS OF PUERTO RICO FROM 10 NM TO 17N-
     COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
     RICO OUT 10 NM.

     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON AST TUESDAY
     FOR COASTAL WATERS OF SOUTHERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TUESDAY NIGHT FOR
     COASTAL WATERS OF SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM AST WEDNESDAY FOR COASTAL WATERS
     OF NORTHERN PUERTO RICO OUT 10 NM-COASTAL WATERS OF
     NORTHWESTERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD
     TO 17N.

     SMALL CRAFT ADVISORY UNTIL 9 AM AST THURSDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

ROSA
Hazardous weather outlook, Feb 13, 6:41 AM AST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
641 AM AST MON FEB 13 2012

AMZ710>745-PRZ001>013-141045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
641 AM AST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL CONTINUE TO BE ELEVATED DUE TO FUELS WHICH REMAIN
VERY DRY ACROSS MUCH OF THE SOUTHERN SLOPES. LARGE SWELL WILL MOVE INTO
THE AREA'S NORTHERN WATERS TODAY THROUGH TUESDAY...BRINGING HIGH
SURF AND DANGEROUS RIP CURRENTS TO NORTHERN EXPOSED COASTS OF
PUERTO RICO. THERE IS ALSO A COASTAL FLOOD WATCH FOR THE NORTH
COAST OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH SURF AND DANGEROUS RIP CURRENTS ARE STILL EXPECTED UNTIL AT
LEAST TUESDAY ACROSS THE NORTHERN EXPOSED COASTS OF PUERTO RICO.

.SPOTTER INFORMATION STATEMENT...

ANY SURF OR COASTAL FLOODING REPORTS WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-141045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
641 AM AST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LARGE SWELL WILL MOVE INTO
THE AREA'S NORTHERN WATERS TODAY THROUGH TUESDAY...BRINGING HIGH
SURF AND DANGEROUS RIP CURRENTS TO NORTHERN EXPOSED COASTS OF
THE U.S. VIRGIN ISLANDS. THERE IS ALSO A COASTAL FLOOD WATCH FOR
THE NORTH COAST OF SAINT THOMAS AND SAINT JOHN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH SURF AND DANGEROUS RIP CURRENTS ARE STILL EXPECTED UNTIL AT
LEAST TUESDAY ACROSS THE NORTHERN EXPOSED COASTS OF THE U.S.
VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...

ANY SURF OR COASTAL FLOODING REPORTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vega Alta

When
February 13, 9:30 PM AST to February 14, 2:00 AM AST
Where
Vega Alta County, 1.98 mi SW of Vega Alta to 1.61 mi SSW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.397, -66.348

Fatima sector and road 620 were reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362605.